In this hospital-based study, patients with C. difficile diarrhea had substantial mortality and morbidity. We found that the use of proton pump inhibitors was independently associated with an increased risk of C. difficile diarrhea. We observed this association in the cohort study (which allowed us to adjust for some antibiotic-related confounding) as well as in the case–control study (which took place in another institution and allowed us to also control for other non-antibiotic-related confounding).
Ingestion of C. difficile
can result in either excretion, asymptomatic colonization of the gut, or disease with diarrhea, colitis or pseudomembranous colitis.22
The normal stomach acidity is an important host defence against ingested pathogens and provides protection against enteric infections.7
We hypothesized that the decreased gastric acidity induced by the use of proton pump inhibitors increases the susceptibility of hospital patients to colonization and subsequent infection with C. difficile
. Significant bacterial overgrowth and even colonization with fecal type bacteria6
has been demonstrated in the upper gastrointestinal tract of patients receiving acid suppressive therapy,7
with higher counts in patients taking proton pump inhibitors,6
presumably because these agents are more effective than H2
blockers at blocking gastric acid secretion.
An association between acid suppressive therapy and C. difficile
diarrhea or colitis has been suggested in previous studies.4,10,11
None of these studies controlled for differences in antibiotic use, nor did they distinguish between different types of acid suppressive therapies. One study found a nonsignificant association between acid antisecretory therapy and C. difficile
but the lack of statistical significance may have reflected limited power. A recent, brief report3
supports our findings of an association between use of proton pump inhibitors and C. difficile
diarrhea after adjustment for antibiotic exposure and receipt of chemotherapy. In our case–control study, in addition to other clinical factors, we matched for type and number of antibiotics, because they are the most important known risk factors for C. difficile
Decreased gastric acidity has been associated with renal failure23
and older age,24
and it may be a factor contributing to the association of C. difficile
diarrhea with renal failure and older age observed in our study, and in previous reports.22,25
Use of proton pump inhibitors has been associated with elevated gastrin levels,26
which have been shown to have trophic effects on the colonic mucosa.27
Proton pumps have also been described in the colon,28
but their function is unclear. We have postulated that decreased gastric acidity results in inadequate sterilization of ingested organisms, but other mechanisms are possible. Proton pump inhibitors may also contribute to the disruption of the bowel flora by allowing bacterial colonization of the stomach and upper small intestine;7
however, it is unclear what effect this might have on colonic flora. Use of proton pump inhibitors may then contribute significantly to outbreaks of C. difficile
diarrhea by resulting in increased numbers of susceptible hosts as well as possibly increasing the numbers of carriers in the population.
In the cohort study, the effect of proton pump inhibitors on the risk of C. difficile diarrhea appeared to be greater among the patients who were taking low-risk antibiotics (e.g., cefazolin) than among those taking high-risk antibiotics. This difference suggests that the use of proton pump inhibitors may be an important effect modifier of antibiotic risk of C. difficile infection.
In our study we found many factors that suggest a significant association between the use of proton pump inhibitors and C. difficile
diarrhea. These include time order (the cases were exposed to proton pump inhibitors before their symptoms developed) and dose response (the association was even stronger among patients with more prolonged exposure to proton pump inhibitors). In addition, our cohort study and our case–control study yielded similar findings despite the fact that they were conducted in different hospitals with different study designs. Furthermore, the proton pump inhibitor used in one hospital was primarily omeprazole, while in the other hospital it was pantoprazole, which suggests a class effect of these drugs. Our findings are also consistent with those from the study by Cunningham and colleagues.3
The hypothesis is also coherent with reduced gastric acidity being a risk factor for other infectious enteric diseases.
Almost 50% of the patients receiving antibiotics in our cohort study were prescribed proton pump inhibitors, with another 10% receiving H2
blockers. In the majority of the patients in the case–control study, we could not ascertain from the chart review why the patients were prescribed a proton pump inhibitor. A recent report suggested that acid suppressive therapy is overused in hospital patients and demonstrated that 46% of the patients in whom they determined the prescription unnecessary were still taking the medications 3 months after discharge.29
Although concerns have been raised regarding overuse of proton pump inhibitors, and despite their high cost30
and the potential risks of prolonged achlorhydria,14
the use of these drugs has been steadily increasing. Our data suggest that initiatives to curtail inappropriate use of proton pump inhibitors should be considered.
We matched case and control subjects by type of antibiotics; however, this was particularly difficult for patients with longer hospital stays, who may have received several courses of antibiotics. Although the difference was not statistically significant, the control subjects tended on average to have had longer hospital stays and to have received more antibiotics than the cases. We tried to measure and adjust for most of the known risk factors for C. difficile
diarrhea, but use of proton pump inhibitors may have been associated with some other unidentified risk factor, or with sicker patients who are perhaps more susceptible to C. difficile
diarrhea. However, the case and control subjects had similar rates of death, Charlson Comorbidity Index scores and mean ages. We did not evaluate tube feeding as a risk factor, as less than 5% of the cases had been fed this way. Although the antitoxin assay is very sensitive, improper handling of the stool specimen may result in inactivation of the toxin.19
Exclusion of all patients with diarrhea who were negative for C. difficile
toxin should have decreased the risk of misclassifying the control subjects, but it may have resulted in an underestimate of the incidence.
In conclusion, C. difficile diarrhea is associated with increased morbidity and mortality. Among the risk factors identified, the use of proton pump inhibitors may be an important, previously unrecognized and potentially modifiable risk factor for initial occurrence, and relapse. The use of these drugs should be evaluated carefully in hospital patients receiving antibiotics, especially in those with a diagnosis of C. difficile diarrhea.
β See related articles pages 19, 27, 45, 47 and 51